Tennessee, 2021

Damaging Winds in Tennessee, May 6, 2021

May 6, 2021 · NWS MRX · 4 events in 2 counties and zones

A line of storms moved across Marion and Hamilton counties late in the evening of May 6, producing wind gusts that blew down numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms moved across Marion and Hamilton counties late in the evening of May 6, producing wind gusts that blew down numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 5:33 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 6, 5:33 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
733 PM EDT Thu May 6 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Friday)...

Key Messages:

1) Showers and possibly some rumbles of thunder to move into
portions of the area tonight but confidence is low on coverage.

2) Below normal temperatures expected tonight and on Friday with
gusty northwest winds in the afternoon.

Discussion:

Aloft, deep layer troughing is situated across much
of the eastern and central CONUS while an upstream ridge is
dropped across the Rockies. An upper level shortwave continues to
dig into the Mississippi River Valley with convection now
developing from the MO boothill into the Ohio Valley. At the
surface, an area of low pressure is lifting into the Ohio Valley,
with a trailing cold front extending from the parent low south
into the central plains.

Main forecast challenge for the short term period are
precipitation chances expected this evening and overnight. The
current convective activity to our west will continue to dive
southeast through the afternoon. This activity is being driven by
steep lapse rates underneath the wave. Latest guidance including
the CAMs bring that activity through much of middle Tennessee and
northern Alabama tonight and possibly clipping southern portions
of the forecast area. This activity will likely be on a weakening
trend as it approaches the area especially with loss of surface
heating. Cannot rule out showers overnight across mainly northern
portions of the forecast area with the cold front but upper level
support is rather weak so confidence in areal coverage remains on
the lower side and generally kept PoPs in the chance category or
lower. Overnight lows will be near to below normal again with lows
in the low to upper 40s.

Surface ridging moves in on Friday behind the departing front.
Clearing skies are expected on Friday with highs several degrees
below normal underneath northwest flow aloft. Deep mixing is
expected tomorrow which will likely allow for gusty northwesterly
winds. Otherwise, did lower forecast dewpoints a couple of degrees
from the NBM given the dry air aloft.

Diegan

.LONG TERM (Friday night through Thursday)...

Upper troughing will still be in place Friday night from the eastern
Great Lakes down through the mid Atlantic, with a fairly high
amplitude ridge over the Rockies. During the day Saturday the
pattern becomes more zonal as the ridge out west gets flattened by a
Pac NW trough, with this upper pattern remaining in place through
essentially the remainder of the long term period.

Friday night a cold front will be moving southward from the midwest,
but will likely wash out or stall across the CWA on Saturday as
upper flow becomes increasingly zonal and return flow across the
Gulf states ramps up due to low pressure forming over the central
plains. Showers and light rain will at times be possible over the
northern areas and over the plateau Friday night and Saturday as the
front stalls out. Some residual upper level support over the
northeast, along with some very weak H85 frontogenetic forcing
further south, will support this rain but expect it to be fairly
sparse.

By Sat night, low pressure over the plains moves east across
northern Missouri, with the stalled front over are region lifting
north and placing the southern Appalachians firmly into the
developing warm sector. After below normal temperatures to start the
long term, Sunday will be quite warm with highs reaching into the
upper 70s and low 80s across much of the valley. The plains surface
low and associated upper shortwave shift to the eastern Great Lakes
by Sunday night and Monday morning. Upper flow becomes mostly
parallel with the cold front that will be moving east-southeast
through Tennessee. Guidance looks pretty intent on developing
widespread convection over MS/AL Sunday night into Monday, with
precipitation waning as it moves east through TN and into our CWA.
Have likely and categorical PoPs in the forecast for Monday but given
the trends I wouldn't be surprised if precip is a little lighter and
less widespread than guidance currently depicts.

Fairly high confidence the Monday cold front shifts south of us by
Monday night and Tuesday morning. However for Tuesday onward,
confidence is very low. There is substantial disagreement amongst
operational runs of the GFS and ECMWF this afternoon. Held close to
the NBM guidance for temps and rain chances but trimmed the PoPs
back due to significantly drier ECMWF solution. In general, zonal
flow aloft likely continues through the end of the period, with
surface low development somewhere in the southern plains Tue night
into Wed. Expect rain chances to rise Tue night into Wed as this
system shifts east. NBM guidance has likely PoPs in place by Wed
afternoon but given the polar opposite solutions, trimmed these back
to just chance levels. With regard to temperatures, since we are
expected to be on the northern side of the Monday cold front,
temperatures will continue below normal for the first half of next
week.

CD

&&

.AVIATION...
00Z TAF DISCUSSION.

Mostly VFR through the period at all sites aside for possible
MVFR cigs at CHA/TRI in association with shra. A upper impulse
continues to move through the region this evening with a line of
weakening showers approaching from the west which will favor shra
at CHA, possibly TYS/TRI although with lower confidence,
especially at TYS. As the upper trough shifts east overnight, low
cigs will prevail at TRI (MVFR) through morning, eventually with
all sites lifting to VFR by late morning. As for winds, light wly
flow tonight however increasing as high pressure builds into the
region on Friday yielding an enhanced pressure gradient, thus low
end wly/nwly gusts possible at all sites.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  69  49  70  54 /  30  10   0  10   0
Knoxville McGhee Tyson Airport, TN  49  65  47  66  51 /  20  10  10  10  10
Oak Ridge, TN                       47  65  47  66  51 /  20  10  10  20  10
Tri Cities Airport, TN              44  61  42  62  47 /  40  40  30  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 6, 12:54 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
254 PM EDT Thu May 6 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
254 PM EDT Thu May 6 2021 /154 PM CDT Thu May 6 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, May 6, 6:25 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
725 PM CDT Thu May 6 2021

TNZ081-082-098-070100-
Sequatchie TN-Bledsoe TN-Marion TN-
725 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUATCHIE...WEST
CENTRAL BLEDSOE AND NORTH CENTRAL MARION COUNTIES UNTIL 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Gruetli-Laager to near
Monteagle. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chimneys State Park, Griffith Creek, Old Cumberland and Cagle.

LAT...LON 3524 8569 3529 8571 3532 8557 3536 8551
      3538 8549 3541 8549 3541 8551 3542 8551
      3543 8554 3549 8554 3553 8560 3555 8546
      3559 8540 3558 8533 3534 8544 3517 8559
      3522 8573
TIME...MOT...LOC 0024Z 290DEG 33KT 3547 8572 3523 8581

SR
Special weather statement, May 6, 6:29 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
729 PM CDT Thu May 6 2021

TNZ098-070100-
Marion TN-
729 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
800 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tracy City to 7 miles northwest of
Stevenson. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Jasper, South Pittsburg, Kimball, Orme, Fiery Gizzard State Park,
Sequatchie Cave, Foster Falls State Park and New Hope.

LAT...LON 3523 8579 3522 8577 3522 8573 3516 8555
      3499 8561 3499 8586 3504 8587
TIME...MOT...LOC 0029Z 280DEG 39KT 3522 8574 3497 8589

SR

The radar

The Northeast Alabama radar (KHTX), 35 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 6, 6:35 PM CST
Where
Marion County, 1.49 mi SSW of South Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.010, -85.710

A few trees were blown down.

Thunderstorm Wind, Marion

When
May 6, 6:40 PM CST
Where
Marion County, 1.33 mi ESE of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.010, -85.660

Several trees were blown down.

Thunderstorm Wind, Marion

When
May 6, 6:45 PM CST
Where
Marion County, 0.69 mi S of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.630

A few trees were blown down.

Thunderstorm Wind, Hamilton

When
May 6, 8:10 PM EST
Where
Hamilton County, 0.89 mi NW of Alton Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.010, -85.330

A large tree fell on a home on St. Elmo Ave. and trapped a resident inside. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949539, 949540, 949541, 949542.